Effects of Antimanic Mood-Stabilizing Drugs on Fetuses, Neonates, and Nursing Infants

Mohammad Masud Iqbal, MD, MPH, MSPH, DTM; Sai Prakash Gundlapalli, MD, William G. Ryan, MD, Thad Ryals, MD, Birmingham, Ala; Terry E. Passman, MD, Department of Psychiatry and Behavioral Neurobiology, the Regional Neonatal Intensive Care Unit, and the Department of Epidemiology and International Health, University of Alabama at Birmingham School of Medicine; and the Harbor Unit, Thomas Hospital, Fairhope, Ala

South Med J. 2001;94(3) 

In This Article

Valproic Acid

Risk to Fetus

In Animals. Valproic acid is a first-generation anticonvulsant drug that readily crosses the placental barrier. Several researchers in their studies of rhesus monkeys, mice, rats, hamsters, and rabbits have noted VPA-induced teratogenic effects such as craniofacial, skeletal, cardiac, limb, renal, and central nervous system anomalies (ie, neural tube defects and encephaloceles).[67,68] Fetotoxic effects such as low birth weight and delayed development and embryotoxic effects[69] were also noted with doses higher than those recommended in humans. Also, behavioral alterations have been reported in the offspring of rats treated during pregnancy with VPA in doses equivalent to those in humans.[70]

In Humans. Valproic acid has been shown to cross the placenta and accumulate in fetal tissues.[71,72] The use of first-generation anticonvulsant drugs such as VPA, carbamazepine, and phenytoin in women during pregnancy is associated with a two to three times higher rate of congenital malformations in their offspring.[73]

Many epidemiologic studies have described an association between first trimester VPA therapy and the occurrence of spina bifida.[74,75,76] A tenfold to 20-fold increase in risk of spina bifida when compared with the general prevalence at birth in most populations has been observed.[74] The administration of VPA during the first trimester of pregnancy carries a 1% to 2% risk of spina bifida in the offspring.[74] Hence, the fetus should be evaluated for this congenital anomaly if a woman taking valproate becomes pregnant. A substantial proportion of fetal malformations may be detected prenatally using fetal structural high resolution ultrasonography at 16 to 18 weeks of gestation and maternal a-feto-protein (AFP) with amniocentesis to measure amniotic fluid acetylcholinesterase and AFP.[77] Most neural tube defects (92% to 95%) can be detected by this method. Primary prevention is possible with preconception counseling involving careful discussion of the risks of VPA and possible replacement with another antimanic agent.[78]

McMohan and Braddock[79] described a child with septo-optic dysplasia born to a mother who took 500 mg of valproate twice daily throughout her pregnancy. This child had hypoplasia of the optic chiasma with absence of septum pellucidum. Lindhaut et al[80] suggested that high daily doses of VPA in excess of 1,000 mg probably carry a higher risk of congenital malformations than do lower doses. In one study, it was found that the offspring of mothers using >1,000 mg of VPA daily were at a significantly increased risk for major congenital anomalies, especially neural tube defects. No congenital anomalies were found among the offspring exposed to ≤600 or 600 to 1,000 mg/day.[81]

When the benefits of valproate to the mother outweigh the risks to the fetus, a reduction in the total daily dose, if possible, and the division of the daily dose into three or more equal doses, seem to be a prudent measure to reduce fetal risk.[80] In general, women of childbearing age who are being treated with any anticonvulsant drugs including VPA should also receive 4 mg of folic acid daily to reduce the risk of neural tube defects in children. Folic acid supplements should be started before conception and continued until the 12th week of pregnancy.[82]

An association has been observed between gestational valproate use and the development of "fetal valproate syndrome," characterized by cardiovascular, craniofacial, urogenital, digital, and respiratory tract anomalies and developmental delays.[83,84,85] In one study, nine of 17 infants (53%) born to epileptic women who took valproate during pregnancy had features of fetal valproate syndrome.[86] Ardinger et al[87] observed that up to 90% of children exposed in utero to VPA showed developmental delay.

Deficiencies of vitamin K1-dependent clotting factors (II, VII, IX, and X), thrombocytopenia, reduced platelet aggregation, and low fibrinogen have been reported in pregnant women taking sodium valproate. This may lead to hemorrhages particularly in the central nervous system, causing permanent neurologic damage in some infants.[88,89,90] Therefore, it is prudent to administer oral vitamin K1 (10 to 20 mg/day) prophylactically to the anticonvulsant-treated mother during the last month of pregnancy as a means of protecting the infant against valproate induced coagulopathy. In addition, all newborns should receive 1 mg of vitamin K intramuscularly at birth as a prophylactic measure.[89]

Both monotherapy and combination therapy with valproate in the first trimester have been reported to be associated with congenital heart defects.[74,76,91,92] Sodium valproate taken by the mother during pregnancy also has an important role in skeletal, limb, skin, head, neck, and muscle defects in infants.[83,85,87,91,92]

Growth retardation is a common problem with some anticonvulsants administered during the third trimester of pregnancy. Numerous cases of intrauterine growth retardation in newborns exposed in utero to monotherapy or combination therapy with VPA have been reported.[77,85,91,92] However, some studies report normal birth weight, height, and head circumference in neonates exposed in utero to valproate monotherapy.[83,84,85,87,92] Hence, the relationship between intrauterine growth retardation and valproate is unclear.

Ebbesen et al[93] observed that infants exposed in utero to valproate have a significantly higher risk of hypoglycemia than normal term infants. In the study, 20 pregnant epileptic women had been treated with valproate monotherapy and 2 with valproate and carbamazepine. Asymptomatic episodes of hypoglycemia were observed among all 22 infants within the first or second hour of life. There was a significantly negative correlation between blood glucose levels and the maternal median plasma concentration of total valproate, while a positive correlation was observed between withdrawal symptoms and median dose of valproate during the third trimester.

Current knowledge indicates that valproate exposure in utero causes major and minor congenital anomalies in neonates during organogenesis, as well as intrauterine growth retardation, hypoglycemia, and coagulopathy in late pregnancy. The mechanisms for these congenital anomalies are not clearly known, though interference with metabolism of trace elements such as zinc has been hypothesized.[94] It has also been suggested that teratogenicity may possibly be due to folate antagonism, fetal tissue binding, and toxic effects of metabolic intermediates.[95] Combination anticonvulsant therapy along with a family history of birth defects carries a higher risk of teratogenicity than monotherapy and an absent family history of birth defects.[90,96,97]

Manic women of childbearing age should be advised before conception that fetuses exposed in utero to anticonvulsant drugs, particularly VPA, have a significantly higher risk of congenital anomalies.[98] The use of VPA should be avoided in pregnant women, especially during the first trimester of pregnancy. When valproate cannot be avoided, the therapeutic risk may be diminished by reducing the daily dose or giving three or more divided doses,[80] carefully monitoring serum VPA levels, performing screening tests including ultrasonography and fetal echocardiography at 16 to 18 weeks' gestation to detect malformations early, and monitoring clotting parameters in late pregnancy.[99]

Risk to Infant During Breast-Feeding

Evidence indicates that VPA is excreted in breast milk in low concentrations ranging from 2% to 8% of maternal serum levels.[71,100] We found three case reports of nursing infants who had adverse effects attributed to valproate.[101,102,103] The first report[101] described a 3-month-old infant with thrombocytopenia and anemia caused by sodium valproate administration to the nursing mother. The infant had a serum level of 46 µmol/L (6.6 µg/mL). Hematologic abnormalities resolved completely between 12 and 35 days after breast-feeding was discontinued. The second and third reports[102,103] described increased risk of fatal hepatotoxicity in children less than 2 years of age nursed by mothers taking valproate. Thus, mothers should be informed of the signs of toxicity. When such signs are observed, nursing should be discontinued, at least temporarily, and valproate and its metabolite levels in infant and maternal serum should be measured. No conclusion about causation can be drawn from these instances.

Although adverse effects have been reported from the use of VPA during lactation, the bulk of the evidence indicates that these widely used drugs are relatively safe. Monitoring for potential adverse effects and monitoring of infant serum concentrations is advisable but not compulsory.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....